Minnesota, 2015

Heavy Snow in Minnesota, December 1, 2015

December 1, 2015 · NWS ABR · 2 events in 2 counties and zones

Heavy snow which began on November 30th wound down across west central Minnesota on December 1st as a large upper level low pressure area moved slowly across the region. Heavy snowfall of 6 to 7 inches fell across west central Minnesota.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Heavy snow which began on November 30th wound down across west central Minnesota on December 1st as a large upper level low pressure area moved slowly across the region. Heavy snowfall of 6 to 7 inches fell across west central Minnesota. Travel was difficult on the roads with travel not advised on many roads. Schools and events were also postponed or cancelled. Snowfall amounts include: 6 inches at Ortonville and Browns Valley; and 7 inches at Artichoke Lake, north of Cornell, and Odessa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Nov 30, 11:37 PM CST, 23 minutes earlier.

Area forecast discussion, Nov 30, 11:37 PM CST, 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1137 PM CST MON NOV 30 2015

.UPDATE...
ISSUED AT 545 PM CST MON NOV 30 2015

NO SIGNIFICANT CHANGES MADE TO THE FORECAST THIS EVENING. A BAND
OF MODERATE TO HEAVY SNOW CONTINUES TO WRAP INTO THE REGION THIS
EVENING WITH ACCUMULATIONS OF 1 TO 1.5 INCHES PER HOUR NEAR
ABERDEEN. STILL EXPECTED A LULL IN THE ACTIVITY TO OCCUR LATER
TONIGHT BEFORE A SECOND BAND MOVES THROUGH ON TUESDAY.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 325 PM CST MON NOV 30 2015

SNOWFALL REMAINS THE MAIN CHALLENGE...AND IT WILL COME IN A COUPLE
WAVES. FOR THE AFTERNOON AND EVENING HOURS A BAND OF MOD/HEAVY SNOW
WILL MOVE N/NW ACROSS MUCH OF THE CWA.  SO FAR REPORTS SOUTH OF THE
REGION ARE SUGGESTING AN EASY 5 INCHES OR MORE WITH THIS BAND.
HEAVIEST AMOUNTS SHOULD STILL OCCUR OVER THE SISSETON HILLS/BIG
SIOUX VALLEY WHERE UPSLOPE FLOW WILL ENHANCE PCPN. THEN WE GET A
LULL LATER TNT AS WAVE MOVES WEST AND WEAKENS SOME. THE NEXT BAND OF
SNOW MOVES IN FROM THE EAST TOWARD TUESDAY MORNING. THIS WAVE WILL
PROVIDE FOR LIGHTER SNOW...BUT THERE WILL BE AN INCREASE IN WIND
SPEEDS.  SO THERE COULD BE SOME BLOWING/DRIFTING ON TUESDAY.  THE
ENTIRE SYSTEM MOVES OUT TUESDAY NIGHT LEAVING THE REST OF THE SHORT
TERM DRY.  TEMPERATURES SHOULD AVERAGE OUT BELOW NORMAL FOR THE
PERIOD GIVEN EXPECTATION OF A DECENT SNOWPACK BY TONIGHT.

.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 325 PM CST MON NOV 30 2015

THE MODELS AGREE AND HAVE BEEN CONSISTENT IN THE LONG TERM WITH THE
UPPER LEVEL AND SURFACE FEATURES. THE UPPER LEVEL RIDGE ACROSS THE
WEST WILL MOVE EAST AND ACROSS OUR REGION FROM THURSDAY THROUGH
FRIDAY WHILE A LARGE LOW PRESSURE TROUGH TRAILS IN BEHIND IT. THIS
UPPER TROUGH WILL SPLIT WITH THE STRONGEST ENERGY REMAINING TO THE
SOUTH OF THE REGION AS IT MOVES EAST FROM FRIDAY NIGHT THROUGH
SATURDAY NIGHT. FOR SUNDAY AND MONDAY...RIDGING POPS BACK UP OVER
THE REGION AS MORE TROUGHING MOVES INTO THE WESTERN US. WHAT THIS
ALL MEANS IS THAT WE WILL BE UNDER THE INFLUENCE OF MILDER PACIFIC
AIR THROUGH THE ENTIRE LONG TERM. WITH THE EXPECTED SNOW COVER
ACROSS THE CWA...IT WILL BE DIFFICULT FOR THIS AIR TO MIX DOWN
REALLY WELL. THIS WILL DEPEND ON THE STRENGTH OF THE INVERSION AND
STRENGTH OF THE LOW LEVEL WINDS. FRIDAY AND FRIDAY NIGHT LOOK LIKE
THE BEST MIXING TIMES WITH A STRONG SURFACE PRESSURE GRADIENT AND
VERY STRONG WINDS DEVELOPING OFF THE SURFACE. THERE COULD BE SOME
STRONG SOUTH TO SOUTHWEST WINDS IN THE SISSETON HILLS REGION INTO
FRIDAY NIGHT. AT THIS TIME...HAVE HIGHS THROUGH THE PERIOD MAINLY IN
THE MID 30S TO THE LOWER 40S ACROSS THE CWA. OTHERWISE...THE ENTIRE
PERIOD IS EXPECTED TO BE DRY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1134 PM CST MON NOV 30 2015

SNOW HAS TAPERED OFF AT MOST SITES WITH THE EXCEPTION OF KATY. THE
BAND CURRENTLY AFFECTING KATY WILL CONTINUE TO PUSH WEST AND
POSSIBLY IMPACT KABR. ANOTHER BAND WILL COME UP FROM THE SOUTH
TUESDAY MORNING AND AFFECT KPIR AND KABR. IFR CONDITIONS ARE
EXPECTED THROUGH 18Z TUESDAY WITH OCCASIONAL IMPROVEMENTS TO
MVFR/VFR WHEN SNOW STOPS. HOWEVER WINDS WILL INCREASE ON TUESDAY
OUT OF THE NORTH TO 15 TO 25 KTS AND BLOWING SNOW WILL LIKELY
IMPACT ALL SITES THROUGH THE AFTERNOON.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 6 PM CST /5 PM MST/ TUESDAY FOR
     SDZ003>005-009-015-016.

     WINTER STORM WARNING UNTIL 6 PM CST /5 PM MST/ TUESDAY FOR
     SDZ006>008-010-011-017>023-033>037-045-048-051.

MN...WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR MNZ039-046.

&&

UPDATE...WISE
SHORT TERM...TDK
LONG TERM...MOHR
AVIATION...WISE
Hazardous weather outlook, Nov 30, 4:36 AM CST, 19 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
436 AM CST MON NOV 30 2015

MNZ039-046-SDZ006>008-011-017>023-034>037-051-011045-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-SULLY-HUGHES-HYDE-HAND-BUFFALO-
436 AM CST MON NOV 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW WILL TURN TO MODERATE OR HEAVY SNOW THIS AFTERNOON
THROUGH THIS EVENING. A PAUSE IN THE SNOW IS POSSIBLE LATE TONIGHT
BEFORE SNOW PICKS UP AGAIN TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LIGHT SNOW WILL CONTINUE THROUGH TUESDAY EVENING BEFORE
DISSIPATING. STORM TOTAL SNOWFALL AMOUNTS OF 6 TO 9 INCHES WITH
LOCALLY HIGHER AMOUNTS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SDZ003>005-009-010-015-016-033-045-048-011045-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-STANLEY-
JONES-LYMAN-
436 AM CST MON NOV 30 2015 /336 AM MST MON NOV 30 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LIGHT TO MODERATE SNOW WILL BE POSSIBLE TODAY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LIGHT SNOW WILL CONTINUE THROUGH TUESDAY EVENING BEFORE
DISSIPATING. STORM TOTAL SNOWFALL AMOUNTS OF 3 TO 6 INCHES WITH
LOCALLY HIGHER AMOUNTS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Nov 30, 6:08 PM CST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
608 PM CST MON NOV 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY SNOW       ABERDEEN                45.47N  98.48W
11/30/2015  M2.9 INCH        BROWN              SD   NWS OFFICE

            STILL SNOWING

&&

EVENT NUMBER ABR1500884

LUECK
Local storm report, Nov 30, 6:18 PM CST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
618 PM CST MON NOV 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY SNOW       KENNEBEC                43.90N  99.86W
11/30/2015  M5.0 INCH        LYMAN              SD   CO-OP OBSERVER

            STILL SNOWING

&&

EVENT NUMBER ABR1500885

LUECK
Local storm report, Nov 30, 7:20 PM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
720 PM CST MON NOV 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY SNOW       SISSETON                45.66N  97.05W
11/30/2015  M3.0 INCH        ROBERTS            SD   CO-OP OBSERVER

            STILL SNOWING

&&

EVENT NUMBER ABR1500886

LUECK
Local storm report, Nov 30, 8:52 PM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
852 PM CST MON NOV 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     SNOW             1 NE DANFORTH           44.26N  98.87W
11/30/2015  E4.0 INCH        HAND               SD   PUBLIC

            STILL SNOWING

&&

EVENT NUMBER ABR1500887

LUECK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Big Stone

When
December 1, 12:00 AM CST to 11:30 PM CST
Where
Big Stone forecast zone
Reported by
COOP Observer
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

Heavy Snow, Traverse

When
December 1, 12:00 AM CST to 11:30 PM CST
Where
Traverse forecast zone
Reported by
COOP Observer
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612376, 612377.